A 46 year old female is referred into the emergency department after multiple syncopal episodes. Her family physician did blood work and found her to be hypokalemic. She is on venlafaxine for depression and amitriptyline for sciatica. She is currently on a course of moxifloxacin for her sinusitis and this morning took a dose of fluconazole for the resultant candidiasis. On arrival, she is alert and looks well. However, as the ECG is being performed, she slumps over and you see:
Treat the ventricular tachycardia
Torsades de pointes is a ventricular tachycardia. In the unstable patient, cardiovert. In the pulseless, defibrillate. (The polymorphic nature of the rhythm may interfere with the defibrillator’s ability to synchronize, so cardioversion may not be possible. In that case, in the unstable patient, deliver an unsynchronized shock.)1
What do you do if the patient is stable? I think it is reasonable to electrically cardiovert stable ventricular tachycardia, but you can also attempt to treat it medically. Torsades de pointes is caused by a prolonged QT. Almost all of the antiarrhythmics that we normally use to treat ventricular tachycardia, such as amiodarone and procainamide, will prolong the QT further, and therefore can make your patient worse. Do not give amiodarone or procainamide.
The medical treatment for stable torsades de pointes is magnesium 4,5
- Loading dose of 2 grams IV
- Repeat once if no clinical effect
- This loading dose is best given slowly (over 10-20 minutes), but in the unstable patient it is reasonable to give it as a slow IV push
- Start an infusion at 1-4 grams/hr
- Monitor magnesium levels: if >2.5 mmol/L cut infusion in half; if >3mmol/L stop the infusion
- Monitor clinically: The major side effect of hypermagnesemia is depression neuromuscular function. Monitor reflexes, bradycardia, respiratory distress. Be prepared to intubate
Prevent torsades from recurring
Converting the patient out of torsades de pointes is only the first step. The underlying cause will still be present and therefore the rhythm is likely to recur. We need to prevent it from recurring while we search for and treat the underlying cause.
Stabilize the cardiac myocyte
However you got your patient out of Torsades, your first line agent to keep them out is magnesium. Use as described above. Hypokalemia and hypocalcemia should be treated, if present.4
Speed up the heart (to decrease the QT interval)
This can be done either medically (using isoproterenol) or electrically. It you choose to electrically pace the heart, you can use the transcutaneous approach, but the transvenous approach is preferred because of a higher capture rate and the ability to perform without sedation.4 A rate of 90-110 is usually sufficient, but you might need to go as high as 140. Once the rhythm has been adequately suppressed, you can titrate the rate down to the lowest that continues to suppresses dysrhythmias.4
- Start at 5mcg/min (0.1mcg/kg/min in children)
- Titrate to 30 beats/min above patient’s natural rate (or whatever rate is needed to suppress torsades)
Finally, discontinue any medications that could potentially result in QT prolongation.
The most important thing to mention about the management of torsade de pointes is that there is essentially no evidence. The best available evidence is for the standard ACLS algorithm, with no differentiation made between torsades and standard monomorphic ventricular tachycardia. There are 2 observational studies demonstrating an association between magnesium use and termination of torsades, causing the AHA to give in a class IIb LOE C rating.1 The ECC guidelines grade the evidence for overdrive pacing, isoproterenol, beta-blockers, and lidocaine all as “indeterminate”.2 There are no randomized trials of pacing to prevent torsades de pointes. The largest review, covering 18 patients, demonstrated that pacing to a rate of 70 beats per minute was successful at suppressing torsades des pointes.3
Although I think that “torsades des pointes” is the grammatically correct term, I have used “torsades de pointes” throughout because that is the term used in every document I read.
Torsades de pointes is classically paroxysmal, with runs lasting less than 90 seconds.
Causes of long QT
- Type IA antiarrhythmics
- Type IC antiarrhythmics
- Class III antiarrhythmics
- Tricyclic antidepressants
- Tricyclic antidepressants
Other FOAMed Resources
- Neumar RW, Otto CW, Link MS et al. Part 8: Adult Advanced Cardiovascular Life Support: 2010 American Heart Association Guidelines for Cardiopulmonary Resuscitation and Emergency Cardiovascular Care. Circulation. 122(18_suppl_3):S729-S767. 2010. [article]
- ECC Guidelines. Part 6: Advanced Cardiovascular Life Support : Section 5: Pharmacology I: Agents for Arrhythmias. Circulation. 102(Supplement 1):I-112-I-128. 2000. [article]
- Foley P, Kalra P, Andrews N. Amiodarone–avoid the danger of torsade de pointes. Resuscitation. 76(1):137-41. 2008. PMID: 17716804
- Charlton NP, Lawrence DT, Brady WJ, Kirk MA, Holstege CP. Termination of drug-induced torsades de pointes with overdrive pacing. The American journal of emergency medicine. 28(1):95-102. 2010. PMID: 20006210
- Yealy DM and Kosowsky JM. Chapter 79. Dysrhythmias. In: Marx JA et al. eds. Rosen’s Emergency Medicine, 8e. Philadelphia: Elsevier Saunders; 2014.
- Bessman E. Emergency Cardiac Pacing. In: Roberts JR, ed. Roberts and Hedges’ clinical procedures in emergency medicine, 6e. Philadelphia,PA: Elsevier; 2014.